Alert archive / Ohio / Winter Weather Advisories in 2018
Winter Weather Advisory 21, NWS Cleveland, OH
NWS Cleveland, OH issued this winter weather advisory at Dec 5, 2018, 10:16 AM EST for Ashtabula County, Lake County, Ohio; Erie County, Pennsylvania. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Dec 5, 2018, 10:16 AM EST (15:16 UTC)
- Expired
- Dec 6, 2018, 12:00 AM EST
- In force
- 14 hr
- Issued by
- NWS Cleveland, OH
Counties Ashtabula County, OH, Lake County, OH, Erie County, PA
The radar
The Cleveland radar (KCLE), 111 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 3.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
218 WWUS41 KCLE 051516 WSWCLE URGENT - WINTER WEATHER MESSAGE National Weather Service Cleveland OH 1016 AM EST Wed Dec 5 2018 .A developing onshore flow will continue to support moderate snow showers off Lake Erie. Snow accumulations should be highest closer to the lakeshore with lesser amounts inland. OHZ012-089-PAZ001-052330- /O.NEW.KCLE.WW.Y.0021.181205T1516Z-181206T0500Z/ Lake-Ashtabula Lakeshore-Northern Erie- Including the cities of Mentor, Ashtabula, and Erie 1016 AM EST Wed Dec 5 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...Snow accumulations of 3 to locally 5 inches. * WHERE...In Pennsylvania, Northern Erie county. In Ohio, Lake and Ashtabula Lakeshore counties. * WHEN...Until midnight EST tonight. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained from the Department of Transportation web site. && $$ For more information from the National Weather Service visit http://www.weather.gov/cle
4 follow-up statements
662 WWUS41 KCLE 051659 WSWCLE URGENT - WINTER WEATHER MESSAGE National Weather Service Cleveland OH 1159 AM EST Wed Dec 5 2018 .An onshore flow will continue to support developing snow showers off Lake Erie this afternoon into the evening. Snow accumulations should be highest closer to the lakeshore with lesser amounts inland. OHZ012-089-PAZ001-060100- /O.CON.KCLE.WW.Y.0021.000000T0000Z-181206T0500Z/ Lake-Ashtabula Lakeshore-Northern Erie- Including the cities of Mentor, Ashtabula, and Erie 1159 AM EST Wed Dec 5 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...Lake effect snow. Snow accumulations of 3 to locally 5 inches. * WHERE...In Pennsylvania, Northern Erie county. In Ohio, Lake and Ashtabula Lakeshore counties. * WHEN...Until midnight EST tonight. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained from the Department of Transportation web site. && $$ For more information from the National Weather Service visit http://www.weather.gov/cle
036 WWUS41 KCLE 052039 WSWCLE URGENT - WINTER WEATHER MESSAGE National Weather Service Cleveland OH 339 PM EST Wed Dec 5 2018 .Lake effect snow showers will continue into the evening hours before moving offshore as winds aloft turn more southwest. Lake county and the northern sections of Ashtabula county will see an additional 1 to locally 3 inches through evening while northern Erie County in Pennsylvania will see 1 to locally 4 inches. OHZ012-089-PAZ001-060445- /O.CON.KCLE.WW.Y.0021.000000T0000Z-181206T0500Z/ Lake-Ashtabula Lakeshore-Northern Erie- Including the cities of Mentor, Ashtabula, and Erie 339 PM EST Wed Dec 5 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...Lake effect snow. Additional snow accumulations of up to 4 inches. * WHERE...In Pennsylvania, Northern Erie county. In Ohio, Lake and Ashtabula Lakeshore counties. * WHEN...Until midnight EST tonight. * ADDITIONAL DETAILS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained from the Department of Transportation web site. && $$ For more information from the National Weather Service visit http://www.weather.gov/cle
791 WWUS41 KCLE 060301 WSWCLE URGENT - WINTER WEATHER MESSAGE National Weather Service Cleveland OH 1001 PM EST Wed Dec 5 2018 OHZ012-089-060415- /O.CAN.KCLE.WW.Y.0021.000000T0000Z-181206T0500Z/ Lake-Ashtabula Lakeshore- Including the cities of Mentor and Ashtabula 1001 PM EST Wed Dec 5 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... Lake effect snow bands have shifted out over Lake Erie. Any additional snowfall overnight will be light with an inch or less of additional accumulation. $$ PAZ001-060500- /O.CON.KCLE.WW.Y.0021.000000T0000Z-181206T0500Z/ Northern Erie- Including the city of Erie 1001 PM EST Wed Dec 5 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...Lake effect snow. Additional snow accumulations around one inch, mainly across eastern portions of Erie County. * WHERE...Northern Erie county. * WHEN...Until midnight EST tonight. * ADDITIONAL DETAILS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained from the Department of Transportation web site. && $$ For more information from the National Weather Service visit http://www.weather.gov/cle
993 WWUS41 KCLE 060457 WSWCLE URGENT - WINTER WEATHER MESSAGE National Weather Service Cleveland OH 1157 PM EST Wed Dec 5 2018 PAZ001-060600- /O.EXP.KCLE.WW.Y.0021.000000T0000Z-181206T0500Z/ Northern Erie- Including the city of Erie 1157 PM EST Wed Dec 5 2018 ...WINTER WEATHER ADVISORY WILL EXPIRE AT MIDNIGHT EST TONIGHT... Heavier lake effect snow bands have shifted north over Lake Erie. Any additional snowfall overnight will be light with an inch or less of accumulation. $$ For more information from the National Weather Service visit http://www.weather.gov/cle
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this winter weather advisory went out at Dec 5, 9:02 AM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Dec 5, 9:02 AM EST, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 902 AM EST Wed Dec 5 2018 .SYNOPSIS... Generally high pressure will be across the region through tonight although a weak trough will disturb that and cross the area today with scattered snow showers and flurries. A cold front with snow will cross the local area on Thursday followed by high pressure for the weekend. && .NEAR TERM /THROUGH THURSDAY/... Update...No big changes to zone forecasts for the morning update. Did freshen sky/pop/wx grids based on current trends. Previous discussion...Light snow continues across the area modulated by mesoscale features and broad light lift with the passing of an upper trough/closed low. Accumulations will be cosmetic coatings to upwards of a half inch for most. Brief heavier snow showers could bring visibility down to a mile or so at times. Low level lapse rates are decent. Somewhat more concern with what hi-res models have been picking up on and that is the meso-low feature across the lake. So far this morning the enhanced snow showers have been just off shore. This is expected to come ashore across far northeastern OH. So for Lake/Ashtabula county could see a local 2 or 3 inches out of it. This activity winds down this evening and then convergence takes shape for a band of lake effect to form close to the PA shore or just offshore. If this occurs, then a couple inches could result. Winds back to the southwest and push it offshore for the overnight. More widespread, generally light, snow is expected for Thursday as a cold front approaches from the northwest. Increasing moisture and a brief push of warm advection will spread light snow across the area as early as late morning Thursday with more focused activity with the cold front itself Thursday afternoon/early evening. Brief moderate snowfall rates may result near rush hour. Could see this necessitate a winter weather advisory for far northeast OH/northwest PA. Have held off on a headline as to not diminish the this afternoon's light snow for the same area. Also, we can fine tune amounts. For now, for just Thursday daytime, have around 3 inches in northeast OH and Crawford PA and 3 to 5 inches for Erie Co PA. Snow showers will continue into Thursday night. Temperatures will remain below normal. Highs today will only be a handful of degrees warmer than the morning start. Mid/upper 20s tonight followed by lower 30s Thursday. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... Broad upper level troughiness will persist across much of the eastern United States as shortwave troughs move through the mean flow during this time period. A more vigorous trough will push southeast toward the area late Saturday night. A cold front will move east of the area Thursday ushering in colder air to the region again. High pressure will build east across the southern Great Lakes Thursday night through Saturday night as it moves off the East Coast. The high will bring a return to fair weather for much of the forecast area through this period. The exception will be the northeast snowbelt where flow will become well aligned for lake effect snow out of the northwest. Inversion height will increase slightly Thursday evening and then lowers during the night Thursday night. Instability is not all that impressive either with no more than conditional. Even so, snow will push into northeast Ohio Thursday night and linger through Saturday and then dissipate by Saturday night. Cold air advection behind the cold front will drop temperatures primarily in the upper 20s to near 30 for highs and lows in the 20s to upper teens. && .LONG TERM /SUNDAY THROUGH TUESDAY/... Amplification of an upper level ridge building into the West Coast of the United states will result in deepening of the eastern U.S. trough Sunday and Monday. As the upper level ridge builds east toward the area, a large area of high pressure at the surface will develop from Quebec southwest through the eastern Great Lakes to the Texas Gulf Coast states. This high pressure will dominate the weather Sunday through Tuesday. As the high pressure shifts east of the area, a return to some warm air advection will take place and cold air will push out to the east. The warming trend will result in highs in the middle 30s and lows in the 20s. && .AVIATION /12Z Wednesday THROUGH Sunday/... Little change for the first 6 hours of the TAFs. Ceilings will continue to be on either side of the MVFR/VFR threshold for a significant portion of the TAF period with a trend this afternoon and evening to VFR. Light snow chances continue through this afternoon, with the best coverage of snow/most intense expected east of CLE along the lakeshore up to ERI today into this evening. Any of the snow showers today will be able to drop conditions to IFR briefly. Light/variable winds will pick up a westerly direction before backing to the southwest by 06Z Thursday. OUTLOOK...Non-VFR returns with a cold front on Thursday and lingers across northeast OH/northwest PA through Friday. && .MARINE... Southwest flow will gradually increase during the day into tonight to 15 to 25 knots. Will likely need a small craft advisory for later tonight. The advisory should be short lived as winds diminish Thursday morning and become northwest behind the cold front. Otherwise, generally light and variable winds expected through the period as an area of high pressure builds east across the lower Great Lakes. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Oudeman NEAR TERM...TK/Oudeman SHORT TERM...Lombardy LONG TERM...Lombardy AVIATION...Oudeman MARINE...Lombardy
Hazardous weather outlook, Dec 5, 5:14 AM EST, 5 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 514 AM EST Wed Dec 5 2018 OHZ012>014-089-PAZ001>003-061100- Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore-Northern Erie- Southern Erie-Crawford- 514 AM EST Wed Dec 5 2018 This Hazardous Weather Outlook is for northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Moderate snowfall accumulations may occur on Thursday into Thursday evening across the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-OHZ003-006>011-017>023-027>033-036>038-047- 061100- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Hancock-Seneca-Huron-Medina- Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne- Stark-Mahoning-Marion-Morrow-Holmes-Knox- 514 AM EST Wed Dec 5 2018 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio and northwest Ohio. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 1:41 PM EST | Small Craft Advisory | CLE | 45 hr |
Nearby
Winter Weather Advisories in Ohio, 2018Winter Weather Advisories in Pennsylvania, 2018Every winter weather advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.